Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Goodland, KS

August 9, 2022Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 9, 2022, 4:21 PM MDT for Wallace County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 4:21 PM MDT (22:21 UTC)
Expired
Aug 9, 2022, 4:45 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Hail
0.50 in
Wind
30

County Wallace County, KS

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS83 KGLD 092221
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Tue Aug 9 2022
 
KSZ027-028-092245-
Wallace KS-Logan KS-
421 PM MDT Tue Aug 9 2022

...A cluster of thunderstorms will impact portions of eastern 
Wallace and western Logan Counties through 445 PM MDT/545 PM CDT/...

At 418 PM MDT/518 PM CDT/, Doppler radar was tracking thunderstorms 
7 miles west of Russell Springs, or 23 miles east of Sharon Springs, 
moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of eastern Wallace and
western Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3904 10174 3905 10122 3870 10122 3870 10175
TIME...MOT...LOC 2218Z 088DEG 14KT 3893 10131 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:34 PM MDT, 47 minutes earlier.

Area forecast discussion, Aug 9, 3:34 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
334 PM MDT Tue Aug 9 2022

.UPDATE...
Issued at 329 PM MDT Tue Aug 9 2022

Latest radar imagery showed isolated storms forming in the cloud
streets. These appear to be forming in the corridor of higher dew
points over the forecast area where there is little to no ML CINH.
Where the storms formed there was a slight convergence in the
surface winds.

With the isolated activity potentially occurring over Yuma County
too, decided to have a fairly wide area of slight chance for
rainfall where the cloud streets are located. Am thinking that the
storm activity will end in the early evening when surface heating
ends.

These storms could produce gusty winds. However confidence is low
of that due to the short duration some of them are having before
weakening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM MDT Tue Aug 9 2022

This afternoon, a stationary front is sitting over the western CWA
boundary with the cumulus field increasing along and east of the
Colorado border. A few weak disturbances traveling along the eastern
edge of the upper high could help a few isolated to scattered storms
develop late this afternoon/evening; however confidence in timing
and location is not high enough to include in the latest forecast.
Should any storms develop, they are expected to be non-severe, but
may be capable of a rogue 60 mph wind gust due to the high DCAPE
values. Heavy rainfall may also be possible with storms. Overnight
lows are forecast to be in the 60s across the area tonight.

Tomorrow and Thursday, the core of high pressure aloft is expected
to gradually push east over the Tri-State area. This is expected to
keep the area day and bring a return of the above normal
temperatures as highs are forecast to be in the 90s for majority of
the area. Overnight lows are expected to be in the 60s across the
area both nights.

.LONG TERM...(Friday through Tuesday)
Issued at 231 PM MDT Tue Aug 9 2022

The area of high pressure aloft in place over the Central High
Plains region on Friday and Saturday decreases in amplitude Sunday
and Monday before retrograding and reamplifying over the Rockies
and Intermountain Region on Tuesday and Tuesday night. This
transition in the pattern brings northwest flow aloft to the
northern and central High Plains region late Monday through
Tuesday night.

A weak surface low develops early Friday from northeast Colorado
into central Nebraska along a frontal boundary that remains north
of the region along northern Nebraska through the weekend before
the transitioning upper flow finally helps bring that boundary
southward into the forecast area by Monday. The boundary and
surface low move slowly southward into Oklahoma and north Texas by
late Tuesday with a smaller area of high pressure moving into the
central High Plains in its wake.

With high pressure aloft and the frontal boundary remaining north
of the area through Sunday, expect dry conditions with high
temperatures in the 90s to lower 100s and lows in the lower 60s to
lower 70s. Temperatures will not be as hot on Monday and Tuesday
with the passage of the front and increased cloud cover along with
isolated thunderstorms Sunday night and scattered thunderstorms
mainly Monday and Tuesday evenings.

Heat Index values should remain below critical thresholds in
addition to minimum relative humidity values remaining above
critical values needed for more favorable fire weather conditions.
Following recent rains, fuels across the region remain green, so
no fire weather statements are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1109 AM MDT Tue Aug 9 2022

VFR conditions are expected at each site throughout the TAF
period. Winds will remain light at 10 knots or less throughout the
day with mainly clear skies. A low chance for isolated to widely
scattered storms does exist this afternoon and evening mainly south
of I-70. Confidence is currently to low to introduce any VCTS for
KGLD due to the expected isolated nature of any potential
convection. Amendments to the TAFS will be provided as needed this
afternoon should any convection develop near the vicinity of KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...KMK
LONG TERM...LOCKHART
AVIATION...KMK
Hazardous weather outlook, Aug 9, 12:58 PM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1258 PM MDT Tue Aug 9 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1258 PM MDT Tue Aug 9 2022 /158 PM CDT Tue Aug 9 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 4:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
506 PM CDT Tue Aug 9 2022

KSZ001-092230-
Cheyenne KS-
506 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in northwestern Kansas through 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Bird City, or 18 miles east of St. Francis, moving
west at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bird City around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3976 10141 3957 10141 3957 10165 3975 10165
TIME...MOT...LOC 2205Z 092DEG 18KT 3968 10148

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 9, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Tue Aug 9 2022

KSZ027-028-092245-
Wallace KS-Logan KS-
421 PM MDT Tue Aug 9 2022

...A cluster of thunderstorms will impact portions of eastern
Wallace and western Logan Counties through 445 PM MDT/545 PM CDT/...

At 418 PM MDT/518 PM CDT/, Doppler radar was tracking thunderstorms
7 miles west of Russell Springs, or 23 miles east of Sharon Springs,
moving west at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Wallace and
western Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10174 3905 10122 3870 10122 3870 10175
TIME...MOT...LOC 2218Z 088DEG 14KT 3893 10131

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:06 PM MDTSpecial Weather StatementGLDCheyenne24 min
Aug 9, 4:51 PM MDTSpecial Weather StatementGLDWallace39 min
Aug 9, 5:29 PM MDTSpecial Weather StatementGLDWichita31 min

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.